Alert archive / Virginia / Special Weather Statements in 2009

Special Weather Statement, NWS Blacksburg, VA

August 21, 2009Appomattox County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 21, 2009, 9:13 PM EDT for Appomattox County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2009, 9:13 PM EDT (01:13 UTC)
Expired
Aug 21, 2009, 10:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA

County Appomattox County, VA

The radar

The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KRNK 220113
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT FRI AUG 21 2009

VAZ035-045-046-220215-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-
913 PM EDT FRI AUG 21 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN AMHERST...APPOMATTOX AND
NORTHERN CAMPBELL COUNTIES...

AT 911 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF RUSTBURG...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. 

THIS STORM WILL BE NEAR CONCORD AROUND 930 PM...SPOUT SPRING AROUND
935 PM...STONEWALL AROUND 945 PM...APPOMATTOX AROUND 950 PM...
OAKVILLE AROUND 1000 PM AND RIVERVILLE AROUND 1015 PM.

LAT...LON 3718 7903 3731 7924 3757 7895 3756 7889
      3754 7887 3754 7885 3756 7884 3756 7883
      3746 7871 3745 7871

$$

EXPERIMENTAL

RCS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 7:52 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 21, 7:52 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT FRI AUG 21 2009

.SYNOPSIS...
A COLD FRONT OVER THE OHIO VALLEY WILL SLOWLY MOVE EAST...MAKING
ITS WAY ACROSS THE MIDDLE ATLANTIC REGION TONIGHT AND SATURDAY.
MUCH COOLER AND DRIER HIGH PRESSURE WILL EVENTUALLY SHOVE THE
FRONT OFF THE COAST LATE THIS WEEKEND AND EARLY NEXT WEEK. A WARM
UPPER RIDGE OF HIGH PRESSURE TRIES TO EXTEND EAST TO THE
SOUTHEAST COAST BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
DESPITE DECENT SFC INSTABILITY WITH CAPES STILL 2000 J/KG OR MORE
IN THE PIEDMONT...WEAK MID LEVEL LAPSE RATES SEEM TO BE KEEPING
MUCH CONVECTION FROM TAKING OFF. HAVE CANCELLED THE SVR TSTM WATCH
THAT WAS IN EFFECT IN THE PIEDMONT AREAS. HAVE ALSO LOWERED POPS
QUITE A BIT THROUGH THE EVENING HOURS TO REFLECT MORE OF A WIDELY
SCATTERED COVERAGE. AS THE UPPER TROUGH MOVES CLOSER OVERNIGHT AND
TEMPS ALOFT COOL...WE STILL SHOULD SEE GOOD COVERAGE OF
SHOWERS/TSTMS RE-DEVELOPING ACROSS THE AREA.

PREVIOUS DISCUSSION...
AT 18 UTC...UPPER TROF WAS PINWHEELING ACROSS THE GREAT LAKES
WITH ITS ASSOCIATED SURFACE FRONT TRAILING SOUTH THROUGH ERN
OH/KY/TN. AHEAD OF THE FRONT...RESERVOIR OF HIGH PWATS
EXIST...VALUES NEAR 2.0 INCHES AT GSO/LWX. BEHIND THE FRONT
SUBSIDENCE AND DRYING ALOFT WAS TAKING PLACE...THE DRY SLOT VERY
EVIDENT ON THE WATER VAPOR IMAGERY. THE SPECIAL 18Z BALLOON
RELEASE AT RNK WAS BEGINNING TO SHOW SOME DRYING ABOVE 500
MB...INDICATIVE OF THE DRYING TAKING PLACE TO OUR WEST.

FOR THE REMAINDER OF THE EVENING...WILL HAVE TO CLOSELY MONITOR
DEEP CONVECTION FORMATIONS. THREAT FOR MAINLY ISOLATED DAMAGING
WIND AND MARGINALLY SEVERE HAIL WILL PERSIST THROUGH ABOUT
SUNSET. PER SPC DISCUSSION...THE 18Z RAOBS FROM RNK...IAD AND
WAL AS WELL AS RUC ANALYSIS INDICATED A RESERVOIR OF MODERATE
INSTABILITY WITH THE GREATER INSTABILITY LOCATED OVER SERN
VA...SOMEWHAT DISPLACED FROM THE STRONGER VERTICAL SHEAR FARTHER
WEST. STORMS CURRENTLY DEVELOPING FROM ERN VA THROUGH ERN MD ARE
EMBEDDED WITHIN MODEST /< 35 KT/ BULK SHEAR AND APPEAR ONLY
LOOSELY ORGANIZED. THESE STORMS MAY REMAIN CAPABLE OF PRODUCING
ISOLATED WIND DAMAGE. ADDITIONAL STORMS MAY YET DEVELOP FARTHER
SOUTH ACROSS SERN VA WHERE TEMPERATURES HAVE WARMED TO NEAR 90
RESULTING IN 2500-3000 J/KG MLCAPE...BUT WHERE MODEST VERTICAL
SHEAR WILL SUPPORT MULTICELL STORMS. PRIMARILY LIMITING FACTORS
THUS FAR FOR A MORE ROBUST SEVERE THREAT HAS BEEN THE WARM AIR
ALOFT WITH -4 TO -5C AT 500 MB ALONG WITH TENDENCY FOR THE
STRONGER DEEP LAYER SHEAR TO REMAIN WEST OF THE MORE UNSTABLE
WARM SECTOR.

ONCE WE GET PAST SUNSET...STILL LOOK FOR LINGERING SHOWERS ALONG
THE SURFACE FRONT. WITH DRY INTRUSION COMING IN ALOFT...SHOWERS
SHOULD BE LOW TOPPED...NOT SO MUCH A THREAT OF THUNDER...BUT NEVER
THE LESS STILL SHOWERS. SOMETHING ELSE TO WATCH FOR THE
OVERNIGHT...THERE IS A FAIRLY STRONG SHORT WAVE DIVING SOUTH ALONG
THE WRN PERIPHERY OF THE GREAT LAKES TROF. ONCE THE WAVE REACHES
THE BASE OF THE TROF EXPECT LOW LEVEL WINDS TO BACK ALONG THE SFC
FRONT. THIS MAY TEND TO ENHANCE THE SHOWER ACTIVITY ALONG THE
FRONT LATE TONIGHT AND EARLY SATURDAY.

WITH THE FRONT SLOWING UP IN RESPONSE TO THE DIGGING SHORT WAVE
AND APPROACH OF H-BILL THINK IT WISE TO HOLD ONTO FAIRLY HIGH POPS
SATURDAY...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE.

WE SHOULD STILL BE WARY OF THE HIGH PWATS AND POTENTIAL FOR HEAVY
RAINFALL. IN SPITE OF THE FAST MEAN WIND FLOW...HIGH RAIN RATES IN
COMBINATION WITH ANY TRAINING OR ANCHORING OF SHRA/TSRA WILL
RESULT IN QUICK ACCUMULATIONS AND POTENTIAL FOR RAPID RUNOFF.

TEMPS TONIGHT AND SATURDAY WILL REMAIN WARM AND MUGGY...DEWPOINTS
REMAINING ABOVE 65.

AS HURRICANE BILL MOVES UP THE EAST COAST...LOOK FOR GRADUAL END
TO PRECIP THREAT ONCE THE HURRICANE PULLS NORTH OF 40 DEG
LAT...AND ALLOWING THE COLD FRONT TO ACCELERATE EAST. ADVECTION OF
DRYER BOUNDARY LAYER AIR INTO THE AREA WILL NOT TAKE PLACE UNTIL
THIS OCCURS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
HURRICANE BILL WILL LIFT NORTHEAST AWAY FROM REGION. SEE NHC
DISCUSSION AND ADVISORIES FOR MORE INFO. 12Z NAM MATCHED 15Z NHC
TRACK BETTER THAN GFS.

PLAYED THE HIGHEST POPS IN THE EAST SATURDAY EVENING...AND TAPER OFF
OVERNIGHT. WENT WITH LOW TEMPERATURES CLOSE TO MET GUID. THE FRONT
WILL PUSH EAST TO THE COAST BY SUNDAY MORNING. DRIER AIR MOVE INTO
THE WEST SATURDAY NIGHT INTO SUNDAY WITH DEWPOINTS FALLING INTO THE
50S...EXCEPT REMAINING THE LOWER TO MID 60S OUT EAST.

KEPT CHC OF SHOWERS/ISOLATED STORMS ON SUNDAY AS COOL POOL PUSHES
NEARBY. POSTED HIGH TEMPERATURES SUNDAY FROM THE LOWER 70S IN THE
NORTHWEST TO THE MID 80S IN THE SOUTHEAST. PLAYED SUNDAY NIGHT DRY
WITH LOWS NEAR ADJMET. MONDAY...POTENTIAL FOR ISOLATED SHOWERS
EXISTS IN THE MTNS AS SECONDARY TROUGH PUSHES OVER THE MID ATLANTIC.
HIGHS ON MONDAY WILL VARY FROM THE LOWER 70S IN THE GREENBRIER
VALLEY TO THE MID 80S IN THE SOUTHEAST.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH INCORPORATE A BLEND OF ENS
MEANS OF BOTH GFS AND ECMWF.

BY THE MIDDLE OF THE WEEK...THE UPPER RIDGE EXPANDS EAST TO THE
COAST AHEAD OF A SLOWLY SOUTHWARD SINKING FRONT NEAR THE END OF
NEXT WEEK. AHEAD OF THE BOUNDARY...THE MIDDLE ATLANTIC SHOULD HEAT
UP ONCE AGAIN WITH H85 TEMPS APPROACHING +18C. FRONTAL BOUNDARY
STALLS TO OUR SOUTH ACROSS SOUTH CAROLINA ON FRIDAY.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS/TSTMS WILL REMAIN ISOLD TO SCT THROUGH 04Z TO 06Z...THEN
ARE EXPECTED TO INCREASE IN COVERAGE OVERNIGHT AN UPPER TROUGH AND
ITS ASSOCIATED SFC FNT APPROACHES. THINK THESE SHOWERS/TSTMS WILL
HAVE ENOUGH COVERAGE TO HAVE PREVAILING SHOWERS AND VCNTY TSTMS IN
THE ALL OF THE TAF SITES. THE BULK OF THIS WAVE OF SHOWERS LOOKS
TO BE IN THE 06 TO 12Z TIME FRAME AS THE FRONT MOVES INTO THE
MTNS. IN ADDITION...IN THE OVERNIGHT HOURS...THINK THAT WITH VERY
MOIST LOWER LEVELS...MVFR FOG IS LIKELY...AND POSSIBLY SOME IFR
FOG/STRATUS. THE FNT WILL HANG UP IN THE MTNS AND THEN GETS A GOOD
PUSH SATURDAY WITH A SECOND SHORT WAVE. SHOWERS AND TSTMS WILL RE-
DEVELOP AHEAD OF THE FRONT ON SATURDAY AFTERNOON. AT THIS
TIME...IT LOOKS LIKE THE BULK OF THIS ACTIVITY WILL BE FROM ROA
EASTWARD...SO I HAVE INCLUDED CB IN THE CLOUD GROUP FOR ROA...LYH
AND DAN BEGINNING 16 OR 17Z SATURDAY.

THE FRONT WILL BE SLOW TO CROSS THE AREA UNTIL HURRICANE BILL
PASSES NORTH OF 40 DEG LAT LATE SAT AFT OR EVENING. AFTER
THAT...THE WINDS SHOULD BECOME NORTHWEST ALLOWING FOR DRIER AIR TO
INFILTRATE THE AREA FROM THE OHIO VALLEY. THE FRONT WILL FINALLY
BE EAST OF US SUNDAY.

DRIER AIR ARRIVES TO THE AREA SUNDAY AND INTO THE FIRST OF NEXT
WEEK. ASIDE FROM LINGERING LOW LEVEL CLOUDS SUNDAY AND POTENTIAL
FOR MVFR CIGS ON SUNDAY...VFR CONDITIONS ARE EXPECTED FOR EARLY
NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JJ/PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...JJ/PM
Hazardous weather outlook, Aug 21, 6:56 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT FRI AUG 21 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
656 PM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Aug 21, 3:58 PM EDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT FRI AUG 21 2009

VAZ019-020-023-024-212100-
ALLEGHANY VA-BATH VA-BOTETOURT VA-ROCKBRIDGE VA-
358 PM EDT FRI AUG 21 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH...BOTETOURT AND
ROCKBRIDGE COUNTIES...

AT 358 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER JORDAN
MINES...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CALLAGHAN AROUND 405 PM...COVINGTON CITY
AROUND 415 PM...HOLLINS...AND HOLLINS AROUND 425 PM...GALA AROUND 430
PM...GLEN WILTON...IRON GATE...AND CLIFTON FORGE CITY AROUND 435 PM
AND LONGDALE FURNACE AROUND 445 PM.

LAT...LON 3768 7940 3763 8002 3764 8003 3765 8003
      3766 8004 3762 8010 3761 8017 3779 8016
      3800 7946

EXPERIMENTAL

RCS
Special weather statement, Aug 21, 4:18 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT FRI AUG 21 2009

NCZ003-VAZ016-017-032-212115-
CARROLL VA-FLOYD VA-PATRICK VA-SURRY NC-
418 PM EDT FRI AUG 21 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...PATRICK AND
SURRY COUNTIES...

AT 418 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
BOTTOM...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CANA AROUND 435 PM...GLADESBORO AROUND 445
PM...ARARAT AROUND 450 PM...GROUNDHOG MOUNTAIN AROUND 455 PM...LAUREL
FORK AROUND 500 PM AND MEADOWS OF DAN AROUND 515 PM.

LAT...LON 3656 8090 3657 8084 3663 8090 3661 8091
      3662 8092 3664 8090 3686 8034 3661 8022
      3646 8084

EXPERIMENTAL

RCS
Special weather statement, Aug 21, 4:52 PM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT FRI AUG 21 2009

VAZ019-020-024-212200-
ALLEGHANY VA-BATH VA-ROCKBRIDGE VA-
452 PM EDT FRI AUG 21 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH AND ROCKBRIDGE
COUNTIES...

AT 451 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF COLLIERSTOWN...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR MILLBORO AROUND 500 PM...LEXINGTON CITY
AROUND 505 PM...GOSHEN AROUND 510 PM...ROCKBRIDGE BATHS AROUND 515
PM...CORNWALL AROUND 520 PM...BROWNSBURG AND AND FAIRFIELD AROUND 525
PM.

LAT...LON 3793 7919 3788 7913 3786 7914 3781 7916
      3781 7925 3780 7926 3774 7968 3776 7968
      3777 7972 3789 7980 3807 7944

EXPERIMENTAL

RCS
Special weather statement, Aug 21, 6:02 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT FRI AUG 21 2009

NCZ001-018-019-212300-
ASHE NC-WATAUGA NC-WILKES NC-
602 PM EDT FRI AUG 21 2009

...A STRONG THUNDERSTORM WILL AFFECT ASHE...WATAUGA AND WILKES
COUNTIES...

AT 602 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF BOONE...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR RUTHERWOOD AROUND 610 PM...DEEP GAP AROUND
635 PM...CASCADE FALLS AROUND 650 PM...CASCADE FALLS AROUND 655 PM
AND SUMMIT AROUND 700 PM.

LAT...LON 3640 8127 3613 8124 3614 8171 3633 8167

EXPERIMENTAL

RCS
Special weather statement, Aug 21, 8:44 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT FRI AUG 21 2009

VAZ045-220145-
CAMPBELL VA-
844 PM EDT FRI AUG 21 2009

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL COUNTY...

AT 841 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF HURT...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR ALTAVISTA AROUND 850 PM...HODGES AROUND 920
PM...EVINGTON AROUND 930 PM AND GLADYS AROUND 945 PM.

LAT...LON 3707 7920 3712 7921 3710 7923 3713 7925
      3711 7928 3711 7930 3714 7934 3712 7937
      3707 7939 3710 7942 3730 7929 3740 7919
      3719 7897

EXPERIMENTAL

RCS
Special weather statement, Aug 21, 9:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT FRI AUG 21 2009

VAZ035-045-046-220215-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-
913 PM EDT FRI AUG 21 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN AMHERST...APPOMATTOX AND
NORTHERN CAMPBELL COUNTIES...

AT 911 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF RUSTBURG...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CONCORD AROUND 930 PM...SPOUT SPRING AROUND
935 PM...STONEWALL AROUND 945 PM...APPOMATTOX AROUND 950 PM...
OAKVILLE AROUND 1000 PM AND RIVERVILLE AROUND 1015 PM.

LAT...LON 3718 7903 3731 7924 3757 7895 3756 7889
      3754 7887 3754 7885 3756 7884 3756 7883
      3746 7871 3745 7871

EXPERIMENTAL

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:44 PM EDTSpecial Weather StatementRNKCampbell61 min
Aug 21, 10:10 PM EDTSpecial Weather StatementRNKFloyd65 min
Aug 21, 10:36 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington54 min
Aug 21, 10:39 PM EDTSpecial Weather StatementRNKCarroll21 min
Aug 21, 11:15 PM EDTSpecial Weather StatementRNKFloyd, Montgomery60 min
Aug 21, 11:26 PM EDTFlash Flood WarningRNKFloyd, Montgomery3 hr
Aug 21, 11:36 PM EDTSpecial Weather StatementRNKPatrick54 min
Aug 21, 11:50 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem55 min
Aug 21, 11:54 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem6 hr
Aug 22, 12:20 AM EDTSpecial Weather StatementRNKCity of Salem25 min
Aug 22, 1:07 AM EDTSpecial Weather StatementRNKFranklin23 min
Aug 22, 1:14 AM EDTSpecial Weather StatementRNKBotetourt31 min
Aug 22, 1:15 AM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista30 min
Aug 22, 1:44 AM EDTSpecial Weather StatementRNKAmherst31 min
Aug 22, 1:53 AM EDTSevere Thunderstorm WarningRNKAmherst24 min
Aug 22, 2:52 AM EDTSpecial Weather StatementRNKBuckingham23 min
Aug 22, 5:04 AM EDTSpecial Weather StatementRNKTazewell56 min
Aug 22, 5:10 AM EDTSpecial Weather StatementRNKBuckingham65 min
Aug 22, 6:35 AM EDTSpecial Weather StatementRNKSmyth55 min
Aug 22, 10:06 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville54 min
Aug 22, 10:58 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville62 min
Aug 22, 11:20 AM EDTFlash Flood WarningRNKPittsylvania, City of Danville3 hr
Aug 22, 11:30 AM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania60 min
Aug 22, 12:04 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 1 more56 min
Aug 22, 12:48 PM EDTFlash Flood WarningRNKCharlotte, Halifax3 hr
Aug 22, 12:53 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax52 min
Aug 22, 1:03 PM EDTSpecial Weather StatementRNKBuckingham57 min
Aug 22, 1:28 PM EDTSevere Thunderstorm WarningRNKBuckingham30 min
Aug 21, 10:31 PM EDTSpecial Weather StatementRNKStokes59 min

Nearby

Special Weather Statements in Virginia, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.